Q. I just read your column that says taking calcium and vitamin D doesn’t strengthen bones. I didn’t buy the recommendation, so I’ve never taken either. My theory is, if you want strong bones, run, walk and jump up and down.
But at one time my OB-GYN doctor told me that if I wanted to keep strong bones and look youthful, I should take hormone replacement therapy. My doctor up north said that was nonsense.
However, my two women friends who take HRT look fabulous at 70, whereas I started looking like the proverbial withered hag in my mid-50s after menopause. Coincidence? Genetics? I wish I had followed the advice of the first doctor. My bones are OK, but my face! What say you?
A. Hormone replacement therapy may slow skin aging and reduce the likelihood of osteoporosis (BioMed Research International, Dec. 21, 2013). That said, possible side effects such as blood clots, gallbladder disease, breast cancer and heart disease should be considered before starting HRT for cosmetic purposes (JAMA, Dec. 12, 2017).
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
Q. I had a major cardiac event that I am lucky to have survived. About three months later, I developed a horrible case of psoriasis. I had open lesions on the palms of my hands and my feet. Bathing was sheer agony, and I could barely walk.
I suffered with this for about a year and a half. I suspected that atorvastatin was causing my problem and asked my doctors about it. Both the cardiologist and the dermatologist said that there was no connection between the statin and my psoriasis.
I finally did a Google search that led me to a case report from the Department of Dermatology at the University of Genoa, Italy, in 2009. It conclusively proved that atorvastatin can worsen a case of psoriasis. I contacted Pfizer, which referred me to the article that I had already discovered. Why didn’t my doctors know this fact?
As soon as I read that clinical study, I immediately discontinued the atorvastatin, and my psoriasis started to improve. Please inform the public. I suffered needlessly for a year and a half just because my physicians didn’t know about this adverse reaction.
A. Psoriasis is not listed as a side effect of atorvastatin in the prescribing information. That may be why your physicians were unaware of it.
We were able to track down the article you referred to (Journal of Dermatological Case Reports, Dec. 30, 2009). Another case report describes a psoriasislike reaction to pravastatin (Case Reports in Dermatological Medicine, July 31, 2017). The authors note that statins often may be overlooked as the cause of skin reactions.
Q. Amlodipine lowered my blood pressure beautifully, but it made me so dizzy and lightheaded that my doctor had to take me off it. Since then, we have been unable to find an effective alternative.
Is there a calcium channel blocker that does not cause these side effects?
A. Most calcium channel blockers can cause dizziness or lightheadedness, which are common side effects of many blood pressure medicines. They are not all identical, however. We are sending you our “Guide to Blood Pressure Treatment” so that you and your doctor can consider some of the options. ACE inhibitors and ARBs are different categories of medications that might be less likely to make you dizzy.
Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them at Questions@PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”